Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Pocatello, ID

August 4, 20179 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 4, 2017, 3:28 AM MDT for 9 counties in Idaho. It took effect at Aug 4, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 3:28 AM MDT (09:28 UTC)
In effect from
Aug 4, 2017, 12:00 PM MDT
Expired
Aug 4, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
3850 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS85 KPIH 040928
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
328 AM MDT Fri Aug 4 2017

IDZ413-427-042100-
/O.UPG.KPIH.FW.A.0002.170804T1800Z-170805T0300Z/
/O.NEW.KPIH.FW.W.0006.170804T1800Z-170805T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
328 AM MDT Fri Aug 4 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR SOUTHEAST IDAHO FIRE ZONES 427 AND 413 FOR GUSTY WINDS
AND LOW HUMIDITY...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 427 and 413.

* WIND...West winds gusting to 25 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are already burning will 
  likely spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
2 follow-up statements
926 
WWUS85 KPIH 042011
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
211 PM MDT Fri Aug 4 2017

IDZ413-427-050300-
/O.CON.KPIH.FW.W.0006.000000T0000Z-170805T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
211 PM MDT Fri Aug 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 427 AND 413 BELOW 6000 FEET...

* AFFECTED AREA...Fire weather zones 427 and 413 below 6000 feet.

* WIND...West winds 15 to 20 mph with gusts around 25 to 30 mph.

* HUMIDITY...10 to 16 percent.

* IMPACTS...Any fires that develop or are already burning will 
  likely spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
879 
WWUS85 KPIH 050249
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
849 PM MDT Fri Aug 4 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 427 AND 413 BELOW 6000 FEET..

IDZ413-427-050400-
/O.EXP.KPIH.FW.W.0006.000000T0000Z-170805T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
849 PM MDT Fri Aug 4 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 427 AND 413 BELOW 6000 FEET...

Winds continue slowly decrease this evening while relative
humidity values are rising. There will be pockets of critical
fire conditions through midnight across the warning area. HOWEVER,
since widespread conditions no longer exist...the warning will
expire as scheduled. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 4, 2:21 AM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 2:21 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
221 AM MDT Fri Aug 4 2017

.SHORT TERM...Today through Sun night. There may be isolated
showers and thunderstorms ni the Teton/Island Park region, but
otherwise expect a dry day with few clouds, if any. A weak trough
moving through western Montana should increase the wind enough so
that there should be some critical fire weather conditions in the
mountains south of the Snake River. High clouds start to move in
Sat, which will take the temperatures on a cooling trend that will
continue through the short term period and cloud cover and
precipitation threat gradually increase from day to day. The main
focus of the convection will be the northeast corner, spreading
northwestward into Lemhi county and the central Idaho mountains,
and also spreading southward through western Wyoming, possibly
going over the border into the Gem State. Once the wind is calmer
Sat night, look for overnight lows to also be on a cooling trend.
Messick

.LONG TERM...Mon through Thu night. The 500mb 5-wave pattern shows
little change with a very weak pattern over the western states
with the center of the upper level longwave high over the northern
Rockies and northern Great Basin. The weak flow could turn more
southerly and allow a surge of unstable subtropical air into
southern and central Idaho and generate some thunderstorms. But
with flow so weak, would not be surprised to see large swings in
the precipitation threat from day to day. Messick

&&
.AVIATION...Expect gusty conditions across many sites today as a
weak system moves through the region. Not looking for much in the
way of storms as there is quite a bit of dry air over the area. Some
restriction to visibility is possible due to wildfire smoke across
the area.

Valle

&&
.FIRE WEATHER...A weak system will move through the region today
into Friday. There is quite a bit of dry air across the region, so
not expecting much thunderstorms. This system will produce gusty
winds across the southern highlands. The combination of gusty winds
and low humidity will create dangerous fire conditions this
afternoon and a red flag warning is in effect. Breezy conditions are
possible once again on Saturday however think winds will be a touch
lighter.

Valle

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ413-427.

&&

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.